Hail, Taylor
- When
- June 11, 4:28 PM CST
- Where
- Taylor County, 3 mi WNW of Potosi
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.330, -99.720
Public reported quarter size hail.
West central Texas was located to the south of a stationary frontal boundary and east of a surface dryline through this time frame. As a result, abundant low level moisture was across the area, along with strong to extreme instability and adequate deep layer shear for severe thunderstorms including supercell storms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
West central Texas was located to the south of a stationary frontal boundary and east of a surface dryline through this time frame. As a result, abundant low level moisture was across the area, along with strong to extreme instability and adequate deep layer shear for severe thunderstorms including supercell storms to develop. Most of the severe storms occurred east of an Abilene to Eden to Menard line during the afternoon and evening hours. The severe storms produce large to very large hail along with isolated damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 11, 1:58 PM CST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 258 PM CDT Sun Jun 11 2023 ...New LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 205 PM CDT Sun Jun 11 2023 A band of scattered thunderstorms is indicated by the multiple short range models (CAMs included) this afternoon and evening. This activity is most likely to occur across areas near Abilene and move east along the I-20 corridor. Recent satellite imagery indicates a small amount of cumulus developing, which may indicate this solution is likely to be the expected outcome. A Marginal Risk for severe weather has been included across this area for the remainder of today by the Storm Prediction Center. Large hail (1"+ in diameter) and damaging winds (60 MPH range) are the main hazards. Otherwise, the bigger risk across the area with regards to severe weather is on Monday afternoon and evening. It is worth mentioning that the best odds of seeing this activity for tomorrow remains across areas east of a Throckmorton to Junction line. Isolated to scattered thunderstorms are a possibility (20-30% chance). Any thunderstorm activity will be capable of producing large hail (2"+ in diameter) and damaging winds (60 MPH range). An isolated tornado cannot be ruled out. Otherwise, high temperatures will continue to be on the rise with highs well into the triple digits. && .LONG TERM... (Monday night through next Saturday) Issued at 258 PM CDT Sun Jun 11 2023 Storms across the Big Country and Heartland that develop Monday afternoon may linger into evening hours, but otherwise looks like a predominantly dry forecast for the upcoming week and weekend for now. Same basic idea continues...with a trough to the east and a trough to the west and leaving a weak ridge in place across the Southern Plains for most of the week. May have a bit of a weakness in the ridge and more zonal flow for mid week and forecasted temperatures are down a few degrees verse what we were looking at yesterday. But ridge builds back into place for the weekend and temperatures again start to climb well above 105 in some areas. As mentioned yesterday, will be interesting to watch whether temperatures can be maximized with the abundant unusually green conditions across much of the area, as well as the evapotranspiration going on. Temperatures around San Angelo this afternoon are lagging behind some what is expected, although dewpoints are higher and the Apparent temperatures are well above 100. As some drying occurs this week, may well see this few degrees temperature difference come to an end and allow readings to soar. && .AVIATION... (18Z TAFS) Issued at 1238 PM CDT Sun Jun 11 2023 VFR conditions are expected for the remainder of the TAF period. Scattered thunderstorms are possible (20-30% chance) in the vicinity of the KABI terminal. Erratic wind shifts are possible in the vicinity of this activity. Otherwise, the remainder of the terminals will largely see brief gusty winds this afternoon. && .PRELIMINARY POINT TEMPS/POPS... Abilene 70 100 69 96 / 20 20 20 0 San Angelo 73 104 73 103 / 10 10 10 0 Junction 73 102 74 105 / 0 10 10 0 Brownwood 70 101 71 102 / 20 30 20 10 Sweetwater 70 100 69 98 / 10 10 10 0 Ozona 74 102 74 102 / 10 0 10 0 Brady 72 100 72 100 / 10 10 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...41 LONG TERM....07 AVIATION...41
Hazardous Weather Outlook National Weather Service San Angelo TX 335 PM CDT Sun Jun 11 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-122045- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 335 PM CDT Sun Jun 11 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible across areas near Abilene and also for areas east of Abilene on I-20. The main hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered strong to severe thunderstorms are possible again on Monday. Large hail and damaging winds are the main concerns. Temperatures above 105 degrees are possible through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Preliminary Local Storm Report
National Weather Service San Angelo TX
251 PM CDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Tstm Wnd Dmg 3 W San Angelo 31.45N 100.50W
06/09/2023 Tom Green TX Public
Roof peeled off, fence blow away.
&&
JDSpecial Weather Statement
National Weather Service San Angelo TX
349 PM CDT Sun Jun 11 2023
TXZ066-112130-
Runnels TX-
349 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of Runnels County
through 430 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wilmeth, or near Wingate. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winters, Maverick, Hatchel, Crews, Norton, Benoit, Wingate, Drasco,
Pumphrey, Wilmeth and Lake Winters Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3172 9972 3182 10024 3208 10023 3208 9971
TIME...MOT...LOC 2048Z 284DEG 4KT 3196 10014
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
APSpecial Weather Statement
National Weather Service San Angelo TX
423 PM CDT Sun Jun 11 2023
TXZ066-127-139-112215-
Runnels TX-Coleman TX-Taylor TX-
423 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northwestern
Coleman, southern Taylor and northeastern Runnels Counties through
515 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Drasco, or near Bradshaw, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tuscola, Lawn, Bradshaw, Goldsboro, Drasco and Ovalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3206 10008 3221 10008 3228 9963 3200 9963
TIME...MOT...LOC 2122Z 277DEG 6KT 3213 9997
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
APSpecial Weather Statement
National Weather Service San Angelo TX
453 PM CDT Sun Jun 11 2023
TXZ066-139-112245-
Runnels TX-Coleman TX-
453 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of central Coleman and
northeastern Runnels Counties through 545 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Talpa, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coleman, Winters, Santa Anna, Novice, Glen Cove, Benoit, Voss, Silver
Valley, Crews, Valera, Talpa, Hatchel, Echo, Mozelle, Lake Winters
Lake, Fisk, Shields and Hords Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.
&&
LAT...LON 3181 9997 3205 9984 3195 9920 3152 9940
TIME...MOT...LOC 2153Z 289DEG 21KT 3185 9974
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
APSpecial Weather Statement
National Weather Service San Angelo TX
501 PM CDT Sun Jun 11 2023
TXZ054-066-127-112245-
Runnels TX-Nolan TX-Taylor TX-
501 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of southeastern Nolan,
southwestern Taylor and northwestern Runnels Counties through 545 PM
CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wingate, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nolan, Hylton, Coronados Camp, Wingate, Happy Valley, Drasco,
Pumphrey, Shep, Wilmeth and Camp Butman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.
&&
LAT...LON 3239 10024 3218 9982 3195 10015 3197 10024
3208 10024 3209 10028
TIME...MOT...LOC 2200Z 193DEG 10KT 3204 10017
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
snSpecial Weather Statement
National Weather Service San Angelo TX
509 PM CDT Sun Jun 11 2023
TXZ113-127-128-112300-
Callahan TX-Jones TX-Taylor TX-
509 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northwestern
Callahan, southeastern Jones and northeastern Taylor Counties through
600 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Potosi, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Abilene, Clyde, Baird, Wylie, Tye, Tuscola, Hawley, Buffalo Gap,
Eula, Dudley, Potosi, View, Hamby, Caps, Dyess Afb, Impact, Camp
Tonkawa and Kirby Lake.
This includes Interstate 20 between Mile Markers 275 and 309.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.
&&
LAT...LON 3254 9961 3252 9961 3252 9954 3242 9931
3215 9968 3229 9999 3263 9982
TIME...MOT...LOC 2209Z 213DEG 10KT 3231 9974
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
APThe Dyess AFB radar (KDYX), 49 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
34 hail, 1 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Public reported quarter size hail.
Public reported half dollar size hail.
Public reported ping pong ball size hail.
An Amateur Radio operator reported golf ball size hail 5 miles north-northeast of Buffalo Gap.
Amateur radio operator reported ping pong ball size hail.
A Trained Spotter reported golf ball size hail 3 miles southwest of Stith.
A picture of ping pong ball size hail was posted on Facebook.
Trained spotter reported half dollar size hail from the intersection of County Road 416 and Wimberly Road.
The public reported golf ball size hail in Hawley.
Amateur radio operator reported quarter size hail in Hawley.
Mesonet site reported a 58 mph wind gust.
A trained spotter called in golf ball size hail.
Law Enforcement called stating that a Deputy south of Stamford reported a possible tornado which was rain wrapped and heading toward Avoca.
A trained spotter called in ping pong ball size hail.
Storm chaser reported quarter size hail.
Public reported quarter size hail.
The public reported greater than hen egg size hail 3 miles north of Salt Gap.
The public reported hen egg size hail 2 miles north of Salt Gap.
The public reported tennis ball size hail 2 miles north of Salt Gap.
The public observed a large horizontal funnel cloud just northwest of Melvin. They could not confirm any contact with the ground.
A Storm Chaser reported golf ball size hail 7 miles east of Melvin.
A Storm Chaser reported baseball size hail 7 miles northwest of Brady.
A trained spotter reported baseball size hail in Brady.
Public reported half dollar size hail.
Storm chaser reported quarter size hail.
Public reported quarter size hail.
Public reported ping pong ball size hail.
A Trained Spotter reported golf ball size hail in Owens.
A Storm Chaser reported golf ball size hail 2 miles south-southeast of Brady.
Public reported half dollar size hail.
The public reported tennis ball size hail in Brady.
A Trained Spotter reported golf ball to tennis ball size hail 6 miles north-northwest of Blanket.
The public reported golf ball size hail in Katemcy.
Public reported half dollar size hail.
Public reported quarter size hail.
Public reported quarter size hail.
Trained spotter reported ping pong ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104803, 1104805, 1104810, 1104811, 1104806, 1104812, 1112325, 1104808, 1104864, 1104809, 1104903, 1104871, 1113159, 1104867, 1104882, 1104883, 1104884, 1104885, 1104886, 1104801, 1104887, 1104888, 1112332, 1104889, 1104890, 1104891, 1104892, 1104893, 1104895, 1104897, 1112334, 1104894, 1104898, 1104896, 1104902, 1104900, 1104901.